St. Lawrence River, 2020Marine Thunderstorm Wind in St. Lawrence River, June 6, 2020
June 6, 2020 · NWS BUF · 1 event in 1 county or zone
Convective activity blossomed ahead of a short wave trough moving across southern Ontario. This crossed the far northeastern corner of Lake Ontario and the entirety of the US waters of the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convective activity blossomed ahead of a short wave trough moving across southern Ontario. This crossed the far northeastern corner of Lake Ontario and the entirety of the US waters of the St. Lawrence River. Gusty winds were reported with this activity, mostly over the water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 6, 12:58 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 6, 12:58 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
158 PM EDT Sat Jun 6 2020
.SYNOPSIS...
A brief period of showers and scattered thunderstorms will cross the
North Country late this afternoon and early this evening as an upper
level disturbance crosses the area. A few widely scattered showers
may also develop across Western NY. A stretch of dry weather is then
expected Sunday through the first half of the week. Cool
temperatures Sunday will give way to increasing warmth and humidity
by midweek.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
A bubble of dry air and subsidence in the wake of the first cold
front has allowed for ample sunshine so far today. Water vapor
imagery shows a well defined shortwave over the Ottawa Valley. This
trough will continue to sharpen and cross northern NY late this
afternoon before reaching New England late this evening. Increasing
large scale forcing will interact with modest diurnal instability
and low level convergence along an associated secondary cold front
to produce a band of showers and scattered thunderstorms. These are
already developing in eastern Ontario, and will cross the Saint
Lawrence and move through Jefferson and Lewis counties during the
late afternoon and early evening. A few of the storms may contain
gusty winds and small hail given the steepening low level lapse
rates.
Farther west, a few scattered showers may also develop across
Western NY late this afternoon along the intersection of the Lake
Erie and Lake Ontario lake breezes from the Niagara Frontier to the
central Genesee Valley and western Finger Lakes. Outside of these
two areas, the remainder of the region will stay dry. Temperatures
will top out in the mid to upper 70s in most areas this afternoon.
Showers will quickly end this evening as the mid level shortwave
moves off into New England. Northerly upslope flow in the wake of
the secondary cold front will combine with a shallow layer of
moisture centered near 850mb to produce some clouds across the
region tonight. Cold advection will allow temperatures to drop into
the low to mid 50s in most areas, with some mid 40s for the North
Country.
Sunday high pressure will be centered near James Bay, with a ridge
axis extending down into the central and eastern Great Lakes. This
will bring dry weather to the region. A shallow layer of moisture
remains near 850mb, so areas of morning clouds will likely evolve
into extensive cumulus fields inland from the lakes. Stable lake
shadows will allow for more afternoon sun south of Lakes Erie and
Ontario. 850MB temperatures are quite cool at around +4C, supporting
highs in the 65-70 degree range.
The surface ridge remains in place across the eastern Great Lakes
Sunday night. Diurnal cumulus will dissipate in the evening, leaving
mainly clear skies overnight. The clear skies, light winds, and
cool/dry airmass will allow temperatures to drop into the upper 40s
to lower 50s on the lake plains, and lower 40s in the Southern Tier
valleys and North Country.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
For the start of the work week, surface high pressure will remain
overhead supporting dry conditions Monday. The refreshing, near
average temperatures will remain in place Monday. Highs will climb
into the low to mid 70s.
The high pressure bubble will begin to be shoved east by the
northward track of what is currently Tropical Storm Cristobal
Tuesday and Tuesday night. While the high pressure will be
departing, the region will remain under enough of its influence to
keep Tuesday and Tuesday night dry. Though dry, it will be quite
warm Tuesday. Being on the western fringes of the high along with
the northward track of Cristobal, plenty of tropical warm air will
be advected into the region. In fact, model guidances advect in
upper teens Celsius and low 20 Celsius at 850mb, which will support
surface highs in the upper 80s and a few locations in the Genesee
Valley will see a few 90s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
In the upper levels earlier in the week, a deep trough over the
Western CONUS will end up picking up Tropical Storm Cristobal
earlier in the week, which as the trough continues to propagate
east, the remnants of the Cristobal will track north-northeast
through the Central CONUS and Upper Great Lakes. That being said, by
midweek a narrow ribbon of tropical moisture will be dragged across
the eastern third of the country. Model guidances are still fuzzy
with the exact timing, but in general push the narrow band of
tropical moisture through the region starting Wednesday afternoon
lasting through Wednesday night. The band should pass through
quickly and therefore limit the amount of rainfall. Additionally,
the plume of tropical air that was advected in on Tuesday will
remain overhead Wednesday supporting another warm day of 80s and a
few 90s. The warmest temperatures will lie in the Genesee Valley.
The aforementioned upper level trough will remain overhead and
support chances for precipitation throughout the remainder of the
period. Temperatures will trend cooler for the rest of the period.
Thursday's highs will be in the mid to upper 70s, cooling to the mid
and upper 60s and low 70s by Saturday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
An upper level disturbance will cross northern NY late this
afternoon and early evening, producing a band of showers and
scattered thunderstorms. These will produce a brief period of MVFR
and local/brief IFR, which may clip KART. A few scattered showers
will also develop across the Niagara Frontier, from near KIAG and
KBUF into the western Finger Lakes for a few hours late afternoon
and early evening. Otherwise, VFR will continue to prevail.
A secondary cold front will move south of the region this evening.
Northerly upslope flow in the wake of the front and a shallow layer
of moisture centered near 5K feet will produce areas of clouds
tonight through Sunday morning. This layer of moisture will evolve
into a cumulus field inland from the lakes Sunday afternoon, while
stable lake shadows produce more sunshine south of Lakes Erie and
Ontario. All of the clouds tonight through Sunday will have VFR
bases.
Outlook...
Monday and Tuesday...Dry with VFR.
Wednesday and Thursday...Mainly VFR with a chance of showers.
&&
.MARINE...
A secondary cold front will cross the eastern Great Lakes late this
afternoon and evening. West to northwest winds will increase on Lake
Ontario, producing a period of choppy wave action from about Hamlin
Beach to Oswego. Winds will diminish and become northerly overnight.
High pressure will then bring relatively light winds Sunday through
Monday, with local lake breezes developing each afternoon.
Mainly light winds are expected on the eastern Great lakes through
at least Tuesday. Wind speeds by Wednesday and Thursday with be
highly dependent on the track and strength of the remnants of TS
Cristobal as it potentially arrives into the central Great Lakes and
interacts with an approaching mid latitude trough.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Jun 6, 2:56 AM EST, 11 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
356 AM EDT Sat Jun 6 2020
NYZ001>008-010>014-019>021-085-070800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
356 AM EDT Sat Jun 6 2020
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-070800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
356 AM EDT Sat Jun 6 2020
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jun 6, 2:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
303 PM EDT Sat Jun 6 2020
NYZ007-008-062000-
Jefferson-Lewis-
303 PM EDT Sat Jun 6 2020
...A THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND NORTHERN LEWIS
COUNTIES...
At 302 PM EDT, a strong thunderstorm was located 9 miles west of
Wellesley Island State Park, or 29 miles northwest of Fort Drum,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief torrential downpours.
Locations impacted include...
Fort Drum, Clayton, Redwood, Wellesley Island State Park,
Philadelphia, Alexandria Bay, Theresa, Cape Vincent, Antwerp,
Chaumont, Evans Mills, Deferiet, Millen Bay, La Fargeville, Perch
Lake, and Depauville.
This includes Interstate 81 between exits 49 and 52.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4421 7544 4401 7560 4411 7640 4414 7635
4420 7631 4420 7624 4424 7617 4429 7614
4430 7610 4435 7601 4435 7595 4440 7586
TIME...MOT...LOC 1902Z 289DEG 29KT 4435 7620
HitchcockMarine Thunderstorm Wind, St Lawrence River Above Ogdensburg Ny
- When
- June 6, 2:15 PM EST
- Where
- St Lawrence River Above Ogdensburg Ny forecast zone, 1 mi S of Wellesley Island
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.276, -76.040
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, June 6, 20201 death · 1 injured · 1 event
- Strong Wind in Colorado, June 6, 20201 death · 1 event
- Damaging Winds and High Wind in Colorado, June 6, 20202 injured · 96 kt wind · 116 events
- Tornadoes and Damaging Winds in Florida, June 6, 2020$963,000 · EF1 · 9 events
- Debris Flows and Hail in Colorado, June 6, 2020$300,000 · 1 in hail · 20 events
- Hail and Damaging Winds in North Dakota, June 6, 2020$400,000 · 1.25 in hail · 5 events
- Hail and Damaging Winds in New Hampshire, June 6, 2020$305,000 · 1.25 in hail · 9 events
- Hail in Nebraska, June 6, 2020$250,000 · 1 in hail · 2 events
- Damaging Winds in Idaho, June 6, 2020$50,000 · 74 kt wind · 25 events
- Flood and Hail in Massachusetts, June 6, 2020$37,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Wyoming, June 6, 2020EF1 · 28 events
- Tornadoes and Flooding in Florida, June 6, 2020$70,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903991.